Texas, 2010

Damaging Winds in Texas, April 2, 2010

April 2, 2010 · NWS OUN · 4 events in 1 county or zone

A pacific cold front/dry line moved east into northern Texas during the early morning hours. Showers and thunderstorms developed along the front, with the aide of an upper level storm system that slowly moved east toward the southern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A pacific cold front/dry line moved east into northern Texas during the early morning hours. Showers and thunderstorms developed along the front, with the aide of an upper level storm system that slowly moved east toward the southern plains. The thunderstorms increased in intensity as they moved/developed east, as better instability was in place. Strong wind shear was in place, especially with the developing nocturnal low-level jet, and this helped with the organization of the thunderstorms. Strong winds were the main threat with the thunderstorms, with severe winds reported over Wichita county. Damage was reported in and around Kamay, Wichita Falls, and Burkburnett. The storms moved northeast into Oklahoma by sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 2:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 2, 2:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CDT FRI APR 2 2010

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
WESTERN PARTS OF THE FA THIS MORNING AS PAC COLD FRONT PUSHES INTO
THE AREA. STORMS HAVE BEGUN TO INCREASE A BIT IN INTENSITY ACROSS
N TX ZONES AS THEY MOVE INTO AXIS OF SOMEWHAT BETTER INSTABILITY
AND COULD STILL SEE A FEW SEVERE STORMS EARLY THIS MORNING.
WIDESPREAD STORMS EXPECTED AS SURFACE BOUDNARY PUSHES INTO EASTERN
AREAS LATER TODAY. GIVE THE STRONG SHEAR IN PLACE SEVERE THREAT
WILL CONTINUE FURTHER EAST AND MAY BE ENHANCED IF INSTABILITY
INCREASES WITH DAYTIME HEATING. STORMS ARE EXPECTED TO SHIFT EAST
OF THE AREA BY EARLY EVENING AS UPPER TROUGH AND FRONT EXIT THE
AREA. FIRE WEATHER WILL ALSO BE A CONCERN TODAY. STRONG WINDS AND
VERY DRY AIR IN THE WAKE OF THE COLD FRONT...ESP ACROSS SWRN PARTS
OF THE FA...LEAD TO UPGRADING FIRE WEATHER WATCH TO RED FLAG
WARNING FOR WESTERN NORTH TEXAS AND ADJACENT AREAS OF SW OK. DRY
WEATHER THEN EXPECTED THROUGH THE WEEKEND WITH NEXT SYSTEM
EXPECTED TO IMPACT THE AREA TUESDAY NIGHT/WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  42  74  49 /  60  10   0  10
HOBART OK         68  36  75  49 /  10  10   0  10
WICHITA FALLS TX  78  41  79  54 /  20  10   0  10
GAGE OK           62  28  75  43 /   0  10   0  10
PONCA CITY OK     72  40  72  49 /  60  10   0  10
DURANT OK         79  48  76  52 /  70  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     OKZ033>038-044-045.

TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     TXZ083>090.

&&

03/02
Hazardous weather outlook, Apr 1, 7:25 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT THU APR 1 2010

OKZ004>048-050>052-TXZ083>090-021100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
825 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF INTERSTATE 35.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 10
PM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES... TREES... AND TENDER VEGETATION FROM
HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE SLIGHT RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF LATE-NIGHT
SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE AND COLD FRONT WILL MOVE EAST TONIGHT AS AN UPPER-LEVEL
TROUGH MOVES ACROSS NEW MEXICO.  LIFT ASSOCIATED WITH THE
APPROACHING UPPER TROUGH MAY BE SUFFICIENT TO SUPPORT THUNDERSTORM
DEVELOPMENT BEGINNING LATE THIS EVENING ALONG THE DRYLINE.  THE
WESTERN THIRD OF OKLAHOMA AND ADJACENT AREAS OF NORTH TEXAS WILL
HAVE THE BEST CHANCE OF STORMS THROUGH 4 AM.  STORMS THAT FORM
ACROSS WESTERN OKLAHOMA WILL APPROACH CENTRAL PARTS OF THE STATE
AROUND SUNRISE.  STRENGTHENING WINDS ALOFT... AHEAD OF THE
APPROACHING UPPER TROUGH... WILL RESULT IN STRONGER VERTICAL WIND
SHEAR THAT WILL RESULT IN POTENTIAL FOR ORGANIZED SEVERE
THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN CONCERN... BUT DAMAGING
WIND GUSTS WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
EVENING OVER PARTS OF NORTH CENTRAL TEXAS AND MOST OF CENTRAL AND
EASTERN OKLAHOMA... EAST OF A LINE FROM HENRIETTA TEXAS... TO
WALTERS... TO EL RENO... TO MEDFORD.

THUNDERSTORMS MAY BE ONGOING FRIDAY MORNING MAINLY ACROSS CENTRAL
OKLAHOMA.  A FEW OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL.  ANOTHER PERIOD OF SEVERE WEATHER MAY DEVELOP DURING THE
AFTERNOON HOURS ON FRIDAY... AS THE UPPER TROUGH AND THE SURFACE DRY
LINE MOVE EAST THROUGH CENTRAL INTO EASTERN OKLAHOMA. DAYTIME
HEATING WILL RESULT IN MODERATE INSTABILITY AHEAD OF THE DRY LINE BY
EARLY AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO
MOVE INTO EASTERN OKLAHOMA BY EARLY EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN CONCERN. THE RISK OF SEVERE STORMS WILL BE
SOMEWHAT GREATER OVER SOUTHEAST OKLAHOMA LATE FRIDAY AFTERNOON AND
EARLY EVENING... WHERE SUPERCELLS WILL BE POSSIBLE ALONG WITH A
LOW-END RISK OF TORNADOES.

THUNDERSTORM CHANCES WILL RETURN TO PARTS OF THE AREA AROUND
WEDNESDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY MORNING.

In the hours before

Special weather statement, Apr 2, 2:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
329 AM CDT FRI APR 2 2010

TXZ083-084-020845-
HARDEMAN TX-FOARD TX-
329 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

AT 329 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
CROWELL...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3419 9978 3402 9954 3384 9995 3392 10007
      3395 10006
Special weather statement, Apr 2, 3:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT FRI APR 2 2010

OKZ036-TXZ083-085-020915-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
401 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN HARDEMAN...SOUTHERN
JACKSON AND NORTHERN WILBARGER COUNTIES.

AT 401 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MEDICINE MOUND...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3459 9938 3438 9922 3416 9960 3433 9970
Special weather statement, Apr 2, 3:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 AM CDT FRI APR 2 2010

TXZ088-020930-
BAYLOR TX-
421 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

AT 421 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOMARTON...
MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...BRIEF HEAVY AND FREQUENT LIGHTNING.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3340 9946 3363 9947 3382 9919 3343 9899
Special weather statement, Apr 2, 3:25 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT FRI APR 2 2010

OKZ037-038-021000-
TILLMAN OK-COMANCHE OK-
425 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND TILLMAN
COUNTIES.

AT 426 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF INDIAHOMA...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3457 9882 3481 9879 3482 9831 3438 9883
      3452 9898
Special weather statement, Apr 2, 3:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT FRI APR 2 2010

TXZ087-020945-
KNOX TX-
431 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 432 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MUNDAY...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3348 9982 3378 9957 3359 9947 3341 9948
      3339 9953 3339 9972
Special weather statement, Apr 2, 3:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 AM CDT FRI APR 2 2010

TXZ085-086-088-089-021000-
WILBARGER TX-WICHITA TX-ARCHER TX-BAYLOR TX-
436 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...WICHITA
AND WILBARGER COUNTIES.

AT 435 AM CDT...STRONG THUNDERSTORM WERE LOCATED NEAR MABELLE AND 5
MILES NORTHEAST OF BOMARTON...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3408 9900 3378 9863 3347 9897 3345 9933
      3367 9946

The radar

The Altus AFB radar (KFDR), 58 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
April 2, 4:00 AM CST
Where
Wichita County, Kamay
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.860, -98.810

A few power poles near the Post Office were damaged. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
April 2, 4:00 AM CST to 4:02 AM CST
Where
Wichita County, 2.07 mi WNW of Burkburnett to 2.14 mi WSW of Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.096, -98.595

Five power poles sustained damage near Highway 240 and FM 369. A metal roof was blown off of a trailer at FM 269 and Kramer Road. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
April 2, 4:20 AM CST to 4:22 AM CST
Where
Wichita County, 5.77 mi SSE of Pleasant Valley
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.858, -98.578

One telephone pole was snapped off near the top. Several other power poles were damaged. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
April 2, 4:20 AM CST to 4:22 AM CST
Where
Wichita County, 4.99 mi SSE of Pleasant Valley
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.870, -98.578

A couple of power lines were downed on Barnett Road just south of US Highway 277. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228328, 228333, 228330, 228331.